Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 4, 2021Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 4, 2021, 8:37 PM MDT for Judith Basin County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 8:37 PM MDT (02:37 UTC)
Expired
Aug 4, 2021, 9:00 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Hail
0.25 in
Wind
30

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 117 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3854 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS85 KTFX 050237
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
837 PM MDT Wed Aug 4 2021
 
MTZ050-051-050300-
Fergus MT-Judith Basin MT-
837 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Judith
Basin and west central Fergus Counties through 900 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stanford, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy 
         rain is possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Glengarry and Danvers. 

This includes Highway 200 between mile markers 71 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4713 11019 4730 11013 4724 10945 4698 10955
TIME...MOT...LOC 0237Z 283DEG 35KT 4720 11006 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 8:27 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 4, 8:27 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
827 PM MDT Wed Aug 4 2021

.UPDATE...

Will not be doing an update the current forecast this evening, as
the broad-brushed chance for showers and thunderstorms across much
of north central and central Montana seems to be panning out.
Also, we are focusing more on messaging the ongoing scattered
strong thunderstorms.

Overall, the scattered thunderstorms appear now to mostly be sub-
severe, with gusts of 50 mph or less, hail of penny size or less,
and periods of heavy rain. One such storm moved over Great Falls
earlier this evening, producing hail from pea to quarter size and
heavy rain, and the rapid rain rates tend to overwhelm the
streets and streams in these cases, so a Flood Advisory for Urban
and Small Stream areas remains in effect until 945 pm MDT. A few
similarly storms are still moving west over the Rocky Mountain
Front. Am generally expecting thunderstorm activity to continue
diminishing through midnight, but a few storms may still linger
over the plains overnight.
-Coulston

&&

.SYNOPSIS...

The recent warmth will continue through Thursday, with just some
isolated showers and thunderstorms across the area. Cooler air
will begin to work into the area on Friday, bringing highs in the
70s for most of the area over the weekend, as well as additional
shower and thunderstorm chances.

&&

.AVIATION...
458 PM MDT Wed Aug 4 2021 (05/00Z TAF period)

Isolated to scattered showers and thunderstorms will move east
across the area this evening into the early overnight before
diminishing. Hail and strong gusty winds are possible, with greatest
likelihood at KCTB and KHVR, but can't be ruled out anywhere
completely. After a calm night, expect showers and thunderstorms to
return tomorrow afternoon and evening from KGTF-KLWT south. Ludwig

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...

Scattered thunderstorms are expected across Southwestern Montana
tomorrow afternoon through the evening. Given the dry lower
levels, thunderstorms will likely start out on the dry side, with
gusty outflow winds and dry lightning possible. Looking towards
the weekend, Saturday and Sunday will likely be dry and breezy,
with critical fire weather conditions possible both days. Ludwig

&&

.HYDROLOGY...

Rapid rainfall from a thunderstorm that moved over Great Falls
between 640 and 710 pm this evening likely caused minor flooding
of streets and small streams. Therefore, a Flood Advisory was
issued, and it remains in effect until 945 pm MDT. Any flooding
should recede by then.

&&

.PREV DISCUSSION...
/ISSUED 458 PM MDT Wed Aug 4 2021/

Unsettled weather will continue through the weekend as a brief
break in the otherwise hot and dry summer pattern continues. A
weak upper level disturbance will push through the area today, and
has already begun to kick off a few isolated showers and
thunderstorms across the plains this afternoon. Given the rather
dry lower levels, there will be some risk of strong, gusty outflow
winds with showers and storms today, especially as they collapse.

Another, more potent disturbance will push into the area tomorrow
afternoon from the southwest, which will bring a higher chance for
afternoon showers and thunderstorms, especially across
Southwestern Montana. With a dry mixed layer again tomorrow, these
showers and thunderstorms may be on the gusty side, and lightning
outside of the thunderstorms will create a concern for new fire
starts. With that in mind, a Red Flag Warning has been issued for
portions of Southwestern Montana for tomorrow afternoon. As of now
it goes through midnight, but a transition to wetter, more
widespread thunderstorms may allow for this to end a little
earlier than currently expected.

As we head into the weekend, upper level troughing will set up
across the Northern US and Canadian Rockies, which will result in
a cooler and wetter air mass working its way into Montana. Highs
across most of the area this weekend will only reach into the 70s
at lower elevations, with the higher elevations topping out in the
50s. Might have to watch snow levels to see if some of the higher
peaks in Glacier see a few snowflakes, but odds are that snow
levels stay just above the peaks.

After the cooler weekend, upper level ridging will build back
into the area next week, bringing us back to more seasonable
temperatures with few chances for precipitation. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  92  61  86 /  20  10  30  40
CTB  52  89  60  84 /  30   0  20  20
HLN  60  94  61  85 /  10  20  50  60
BZN  54  91  55  77 /  10  30  60  80
WYS  43  81  47  66 /  20  30  70  80
DLN  53  86  53  72 /  10  40  80  80
HVR  58  92  63  89 /  40   0  20  30
LWT  55  90  59  81 /  30  10  30  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon Thursday to midnight MDT Thursday
night Central and Eastern Lewis and Clark National Forest
Areas...Helena and Townsend Ranger Districts of the Helena
National Forest...Lincoln Ranger District of the Helena National
Forest.

Red Flag Warning from noon Thursday to midnight MDT Thursday
night Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 4, 8:09 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
809 PM MDT Wed Aug 4 2021

MTZ010-050300-
Eastern Glacier MT-
809 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Glacier
County through 900 PM MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Cut Bank, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4888 11219 4884 11219 4883 11260 4892 11264
      4901 11234 4900 11224
TIME...MOT...LOC 0209Z 254DEG 17KT 4888 11253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 8:15 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
815 PM MDT Wed Aug 4 2021

MTZ048-050245-
Southern Rocky Mountain Front MT-
815 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Lewis
and Clark and west central Teton Counties through 845 PM MDT...

At 814 PM MDT, Doppler radar was tracking a strong thunderstorm 33
miles east of Swan Lake, or 44 miles west of Choteau, moving east at
30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail. Heavy rain
         is also likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Lewis
and Clark and west central Teton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4774 11314 4774 11310 4778 11307 4788 11306
      4789 11310 4791 11309 4790 11265 4763 11270
      4771 11316 4772 11317
TIME...MOT...LOC 0214Z 278DEG 26KT 4781 11313

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 8:23 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
823 PM MDT Wed Aug 4 2021

MTZ010-050300-
Eastern Glacier MT-
823 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Glacier
County through 900 PM MDT...

At 823 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of North Browning, or 35 miles northwest of Cut Bank,
moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 11267 4899 11266 4887 11262 4886 11307
      4900 11314
TIME...MOT...LOC 0223Z 260DEG 26KT 4893 11298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 8:30 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
830 PM MDT Wed Aug 4 2021

MTZ044>046-050315-
Liberty MT-Eastern Pondera MT-Toole MT-
830 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of east central
Pondera, southwestern Liberty and southeastern Toole Counties through
915 PM MDT...

At 830 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of Conrad, moving northeast at 45 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lothair, Tiber Dam and Galata.

This includes Highway 2 between mile markers 300 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Tiber Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4816 11158 4829 11175 4859 11121 4831 11090
TIME...MOT...LOC 0230Z 240DEG 37KT 4825 11155

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 4, 8:36 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
836 PM MDT Wed Aug 4 2021

MTZ013-050300-
Chouteau MT-
836 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of southwestern
Chouteau County through 900 PM MDT...

At 835 PM MDT, Doppler radar was tracking a strong thunderstorm near
Highwood, or 12 miles southwest of Fort Benton, moving east at 45
mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Geraldine, Highwood, Carter and Shonkin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4772 11018 4746 11027 4762 11103 4779 11094
TIME...MOT...LOC 0235Z 282DEG 39KT 4769 11083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Aug 4, 8:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
837 PM MDT Wed Aug 4 2021

MTZ050-051-050300-
Fergus MT-Judith Basin MT-
837 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern Judith
Basin and west central Fergus Counties through 900 PM MDT...

At 837 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Stanford, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail. Brief heavy
         rain is possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glengarry and Danvers.

This includes Highway 200 between mile markers 71 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4713 11019 4730 11013 4724 10945 4698 10955
TIME...MOT...LOC 0237Z 283DEG 35KT 4720 11006

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXToole48 min
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 6:23 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 4, 6:30 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 4, 6:31 PM MDTSpecial Weather StatementTFXToole44 min
Aug 4, 6:36 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole24 min
Aug 4, 6:42 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 4, 6:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 6:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole35 min
Aug 4, 7:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 7:02 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 7:16 PM MDTSpecial Weather StatementTFXLiberty44 min
Aug 4, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Aug 4, 7:35 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 4, 7:40 PM MDTSpecial Weather StatementTFXChouteau50 min
Aug 4, 7:44 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 4, 7:48 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 4, 7:55 PM MDTSpecial Weather StatementTFXPondera50 min
Aug 4, 7:56 PM MDTSpecial Weather StatementTFXCascade34 min
Aug 4, 8:03 PM MDTSpecial Weather StatementTFXCascade27 min
Aug 4, 8:06 PM MDTSpecial Weather StatementTFXChouteau39 min
Aug 4, 8:07 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 8:09 PM MDTSpecial Weather StatementTFXGlacier51 min
Aug 4, 8:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 8:23 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:30 PM MDTSpecial Weather StatementTFXLiberty45 min
Aug 4, 8:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Aug 4, 8:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 4, 8:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXLiberty41 min
Aug 4, 8:52 PM MDTSpecial Weather StatementTFXFergus38 min
Aug 4, 8:53 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Aug 4, 9:40 PM MDTSpecial Weather StatementTFXToole65 min
Aug 5, 12:54 PM MDTSpecial Weather StatementTFXBeaverhead51 min
Aug 5, 1:22 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 5, 1:39 PM MDTSpecial Weather StatementTFXBeaverhead36 min
Aug 5, 2:31 PM MDTSpecial Weather StatementTFXMadison59 min
Aug 5, 2:54 PM MDTSpecial Weather StatementTFXMadison66 min
Aug 5, 3:45 PM MDTSpecial Weather StatementTFXDeer Lodge15 min
Aug 5, 3:46 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Aug 5, 4:07 PM MDTSpecial Weather StatementTFXGallatin, Jefferson38 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 5, 4:23 PM MDTSpecial Weather StatementTFXGallatin, Jefferson52 min
Aug 5, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 5:07 PM MDTSevere Thunderstorm WarningTFXLewis and Clark38 min
Aug 5, 5:13 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Aug 5, 5:35 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 5, 5:37 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 5, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.